Print Page  |  Contact Us  |  Sign In
Tinea Versicolor
Share |

Tinea versicolor is cause by a yeast type of skin fungus, which is present on normal skin. If the skin is oily enough, warm enough and moist enough, it starts to grow into small "colonies" on the surface of the skin. In these colonies the yeast grows like crazy and leaks out an acidic bleach. This changes the skin color. The patches are lightly reddish brown on very pale skin but they don't tan. Because of lack of any tanning, they look like white spots on darker or tanned skin. This is most often seen on the neck, upper chest, upper arms and back. There may be a fine, dry scale on it.

Usually the infection produces few symptoms, but some people get itching, especially when sweating. The warmer the weather, the worse this condition gets. Tanning booths are warm places, so avoid them. The reasons why some get this problem and others do not are not known.

A dermatologist can easily recognize this infection, but occasionally it can be mistaken for other skin conditions. If there is any doubt a 'KOH prep', a test done quickly in the office, will confirm the diagnosis.

The infection is treated with either topical or oral medications. In very mild cases, non-prescription antifungal creams will work. Prescription antifungal lotions and sprays may work better. The most economical effective treatment is to apply an antifungal shampoo (Nizoral, Loprox) to the body as if it were soap, but leave it on for some minutes before rinsing.

For severe, extensive or recurrent cases, a few tablets of Nizoral pills will clear things up. A newer pill, Sporonox, may replace Nizoral for this problem. These will eliminate the fungus and relive any itch and scale. The uneven color of the skin will remain several months, perhaps until one gets a tan again in the next summer.

Remember, since we all have some of this fungus, no treatment can prevent one from picking it up again. In many people, the rash reappears for the next few years. To prevent recurrence, preventative re-treatment with the same medication may be advised. This condition is not seen beyond mid-life, so rest assured it won't keep coming back forever.

 

Back to Index

The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.

Community Search
Sign In


Forgot your password?

Haven't registered yet?

Calendar
Latest News